Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Louisville, KY

February 18, 2009Mercer County, Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 18, 2009, 1:15 PM EST for Mercer County, Washington County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2009, 1:15 PM EST (18:15 UTC)
Expired
Feb 18, 2009, 1:45 PM EST
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Mercer County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 12:09 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 12:18 PM EST, 57 minutes earlier.

Area forecast discussion, Feb 18, 12:18 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1218 PM EST WED FEB 18 2009

.UPDATE...

MADE A FEW TWEAKS TO THE FORECAST. RATHER SOLID AREA OF LIGHT RAIN
FORMED EARLIER OVER SOUTHERN INDIANA AND CONTINUES TO SLIDE TO THE
ESE ACROSS SOUTHERN INDIANA AND INTO NORTHERN CENTRAL KENTUCKY.
UPPED MORNING POPS TO CATEGORICAL IN THE AREAS THAT ARE TO BE
AFFECTED BY THIS AREA OF RAIN.

ALSO...REDUCED MORNING POPS IN THE SOUTH WHERE THE RAIN WILL MISS
AND PROSPECTS FOR DEVELOPMENT THIS MORNING ARE SLIMMER. KEPT POPS IN
THE CHANCE CATEGORY IN THE SOUTH.

NO OTHER SIGNIFICANT CHANGES AT THIS TIME.

&&

.SHORT TERM (TODAY AND TONIGHT)...

MASS OF WARM-AIR ADVECTION SHOWERS AND STORMS ARE AFFECTING MUCH OF
THE SOUTHERN CWA. A FEW STRONG STORMS HAVE FORMED WITHIN THE
MASS...PRODUCING PEA SIZE HAIL NEAR BOWLING GREEN. ONE STORM THAT
PRODUCED NICKEL HAIL NEAR THE KY/TN BORDER MOVED ACROSS LOGAN AND
SIMPSON BUT HAS SINCE WANED. EVERYTHING NOW IS BEHAVING...WITH HEAVY
RAINFALL TRAINING OVER THE SAME AREAS...AND LOTS OF LIGHTNING. GUSTY
WINDS ARE ALSO OCCURRING...WITH PEAKS AROUND 40-45 MPH. BUT RECENT
ACARS SOUNDINGS SHOW NICE CAPPING AT 800MB...SO ANY SEVERE WIND
GUSTS MIXING DOWN SHOULD NOT OCCUR. THROUGH SUNRISE...ANY STRONG
STORM WILL BE CAPABLE OF PRODUCING PEA AND MARBLE SIZE HAIL.

THIS AREA OF SHOWERS AND STORMS IS ALL AHEAD OF AN APPROACHING LOW
PRESSURE CENTER OVER NW MISSOURI. THIS LOW WILL PUSH TOWARDS NE
INDIANA TODAY...WHICH WILL ALSO PUSH THESE SHOWERS AND STORMS EAST
OF THE CWA MOSTLY BY 18Z. THEN THE COLD FRONT FROM THE LOW WILL PASS
THROUGH THE CWA BETWEEN ROUGHLY 21Z AND 03Z. THE NMM-WRF HAS A GOOD
HANDLE ON CURRENT PRECIP...AND THAT MODEL SHOWS MORE SHOWERS/STORMS
DEVELOPING OVER OUR ERN CWA ALONG THE COLD FRONT. ASSUMING THE CAP
ALOFT CAN BREAK THIS AFTERNOON...WILL GO WITH THIS MODEL SOLUTION
AND HAVE THE HIGHEST POPS OVER THE ERN HALF OF THE CWA. DESPITE
CLOUDS AND PRECIP...TEMPS SHOULD CLIMB ESPECIALLY THIS AFTERNOON
INTO THE MID 50S N TO THE MID 60S S. WINDS WILL CONTINUE TO BE
GUSTY...ESPECIALLY LATER THIS AFTERNOON AHEAD OF THE COLD
FRONT...WITH GUSTS UP TO 35 MPH BEING POSSIBLE.

TONIGHT...ON THE BACK SIDE OF THE LOW/FRONT...TEMPS SHOULD FALL INTO
THE UPPER 20S AND LOW 30S. RESIDUAL WRAP-AROUND MOISTURE WILL AFFECT
MAINLY OUR NERN CWA OVERNIGHT...WHERE RAIN WILL CHANGE TO SNOW
SHOWERS. THIS WILL MOST LIKELY OCCUR OVER THE NORTHERN BLUEGRASS
AFTER MIDNIGHT TOWARDS DAWN THURSDAY.

.LONG TERM (THURSDAY THROUGH TUESDAY)...

NOT TOO MANY CHANGES REQUIRED THROUGH THE EXTENDED THIS MORNING.
MAIN CHALLENGES WILL BE MOVING OUT PRECIPITATION ON THURSDAY AND
ANOTHER CLIPPER SYSTEM BRINGING A CHANCE FOR LIGHT ACCUMULATING SNOW
ON SATURDAY. A WEAK DISTURBANCE ON TUESDAY NEAR THE END OF THE
FORECAST PERIOD COULD ALSO BRING ANOTHER ROUND OF PRECIPITATION.

THURSDAY THROUGH SATURDAY...

UPPER LEVEL LOW OVER MICHIGAN WILL MOVE EASTWARD INTO UPSTATE NEW
YORK PULLING SURFACE LOW INTO THE NORTHEAST U.S. NORTHWEST FLOW
ACROSS THE AREA WILL USHER IN HIGH SURFACE PRESSURE AND LINGERING
PRECIPITATION SHOULD MOVE EAST OF THE AREA BY MIDDAY WITH SOME
FLURRIES POSSIBLE ACROSS NORTH CENTRAL KY AND THE BLUEGRASS REGION
IN THE AFTERNOON BEFORE DRIER CONDITIONS SET IN THURSDAY NIGHT AND
FRIDAY. WITH HIGHS ONLY TOPPING OUT IN THE LOW 30S ON THURSDAY AND
CLEARING SKIES OVERNIGHT TEMPS WILL BOTTOM OUT IN THE TEENS BY
FRIDAY MORNING. PLENTY OF SUNSHINE ON FRIDAY AND SOME LOW LEVEL WAA
WILL ALLOW TEMPS TO REBOUND INTO THE MID 40S IN THE SOUTHWEST TO THE
UPPER 30S IN THE NORTHEAST. CLOUDS WILL INCREASE DURING THE LATE
AFTERNOON AND EARLY EVENING ON FRIDAY AS THE NEXT CLIPPER SYSTEM
APPROACHES THE AREA LATE FRIDAY NIGHT AND SATURDAY. EXPECT A MIX OF
RAIN/SNOW LATE FRIDAY EVENING MAINLY ACROSS AREAS WEST OF INTERSTATE
65 WITH PRECIPITATION SPREADING EASTWARD TOWARD SATURDAY MORNING AND
CHANGING TO ALL SNOW AFTER MIDNIGHT. EXPECT ACCUMULATION FRIDAY
NIGHT TO BE AROUND A HALF INCH IN ALL BUT THE FAR SOUTHWEST PORTIONS
OF THE FORECAST AREA WHERE LITTLE TO NO ACCUMULATION IS EXPECTED.

SNOW SHOWERS WILL CONTINUE THROUGH MIDDAY ON SATURDAY WHEN A COLD
FRONT PUSHES THROUGH AND A DRY SLOT MOVES ACROSS THE FORECAST AREA.
ADDITIONAL ACCUMULATIONS OF LESS THAN A HALF INCH ARE EXPECTED AT
THIS TIME ACROSS THE BLUEGRASS REGION OF KY. AS UPPER LOW AND
SURFACE LOW MOVE ACROSS NORTH OH AND UP THE EASTERN GREAT
LAKES...WRAP AROUND MOISTURE COUPLED WITH NORTHERLY FLOW WILL BRING
A CHANCE OF LIGHT SNOW SHOWERS TO AREAS MAINLY EAST OF INTERSTATE 75
ON SATURDAY NIGHT...LITTLE TO NO ADDITIONAL ACCUMULATIONS ARE
EXPECTED. TEMPERATURES ON SATURDAY MORNING WILL START OUT IN THE
UPPER 20S AND CLIMB TO THE MID 30S.

SUNDAY THROUGH TUESDAY...

TROUGH AXIS SWINGS THROUGH AND SHIFTS EAST OF THE AREA BY SUNDAY
MORNING AND CLEARING SKIES ARE EXPECTED. EXPECT TEMPERATURES TO BE A
FEW DEGREES COLDER DESPITE LESS CLOUD COVER AS DEEP TROUGH TO THE
EAST AND NORTHERLY FLOW OVER THE REGION ALLOWS COLDER AIR TO SEEP
SOUTHWARD. EXPECT HIGHS IN THE LOW TO MID 30S ON SUNDAY.

SURFACE HIGH PRESSURE BUILDS OVER THE SOUTHEAST STATES ON MONDAY
WITH ZONAL FLOW ALOFT ALLOWING WAA TO SET UP WITH SOUTHERLY SURFACE
FLOW. MOSTLY SUNNY SKIES WILL GIVE WAY TO INCREASING CLOUDINESS BY
LATE MONDAY AFTERNOON AS ANOTHER WEAK CLIPPER SYSTEM APPROACHES THE
AREA FOR TUESDAY. PLENTY OF MOISTURE WILL BEGIN STREAMING INTO THE
AREA FROM THE WESTERN GULF COAST OVERNIGHT MONDAY AND SHOWERS WILL
BE POSSIBLE BY TUESDAY MIDDAY AS ANOTHER COOL FRONT MAKES ITS WAY
THROUGH THE REGION. EXPECT HIGHS ON MONDAY AND TUESDAY IN THE 40S
WITH OVERNIGHT LOWS IN THE UPPER 20S TO LOW 30S.

&&

.AVIATION (18Z TAFS)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO CROSS THE AREA
THIS AFTERNOON NEAR THE TAF SITES.  BECAUSE OF THEIR SCATTERED
NATURE...WILL COVER IN TAFS WITH VCSH AND CB FOR NOW.  WILL BE
ISSUING AMENDMENTS IF/WHEN THUNDERSTORMS GET NEAR THE TAF SITES.

THIS CONVECTION IS AHEAD OF A COLD FRONT STRETCHED OVER ILLINOIS
CURRENTLY AND MOVING EAST.  IT WILL REACH THE TAFS SITES BETWEEN 20Z
AND 23Z SHIFTING WINDS TO THE WEST.  WINDS WILL REMAIN GUSTY OUTSIDE
OF ANY THUNDERSTORMS TODAY AND THROUGH TONIGHT WITH GUSTS UP TO 28
TO 30KTS THIS AFTERNOON.

CIGS WILL TEMPORARILY BE IN THE VFR CATEGORY EARLY THIS
AFTERNOON...THEN DROP TO MVFR CIGS AFTER THE FROPA LATER THIS
AFTERNOON.  IF SCT SHOWERS OR T-STORMS DO HIT THE TAF SITES...THERE
COULD BE CIG/VSBY RESTRICTIONS AND WILL HANDLE WITH AMENDMENTS.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

WEATHER.GOV/LOUISVILLE

UPDATE...13
SHORT TERM...AL
LONG TERM....LMS
AVIATION.....AML
Hazardous weather outlook, Feb 18, 11:30 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EST WED FEB 18 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EST (1030 AM CST) WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
AS A COLD FRONT PASSES THROUGH THE REGION. LIGHTNING...HEAVY
RAIN...HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH ANY
THUNDERSTORM. THE BEST CHANCE FOR SIGNIFICANT WINDS AND HAIL WILL BE
OVER SOUTHERN KENTUCKY.

OUTSIDE OF ANY THUNDERSTORMS TODAY AND TONIGHT...SOUTHERLY SURFACE
WINDS WILL BE SUSTAINED AT 15 TO 25 MPH...WITH GUSTS OF UP TO 35 MPH
AT TIMES. THIS WILL CAUSE DIFFICULTY FOR DRIVERS OF HIGH-PROFILE
VEHICLES ON EAST TO WEST ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A CLIPPER SYSTEM WILL MOVE NEAR THE AREA FRIDAY NIGHT INTO SATURDAY
MORNING. LIGHT ACCUMULATING SNOW IS POSSIBLE WITH THIS
SYSTEM...ESPECIALLY ACROSS SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY. AT THIS TIME ACCUMULATIONS OF AROUND AN INCH ARE EXPECTED.
ANY CHANGE IN FORECAST TRACK COULD CHANGE THESE AMOUNTS SLIGHTLY.
STAY TUNED TO FUTURE FORECASTS FOR ANY UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF GUSTY WINDS TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE TODAY.

AL/LMS/13

In the hours before

Special weather statement, Feb 18, 12:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1214 PM EST WED FEB 18 2009

KYZ028-045-053-181815-
HARDIN-LARUE-NELSON-
1214 PM EST WED FEB 18 2009

...THUNDERSTORMS DEVELOPING OVER PARTS OF CENTRAL KENTUCKY...

AT 1210 PM EST (1110 AM CST)...NATIONAL WEATHER SERVICE DOPPLER
RADAR WAS TRACKING DEVELOPING THUNDERSTORMS ALONG A LINE FROM 5
MILES NORTHWEST OF ELIZABETHTOWN TO 10 MILES NORTH OF
LEITCHFIELD...AND MOVING EAST AT 40 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...PEA TO MARBLE SIZE
HAIL...AND LIGHTNING.

THESE STORMS WILL BE NEAR...
  ELIZABETHTOWN BY 1225 PM EST.
  COLESBURG BY 1225 PM EST.
  STEPHENSBURG BY 1230 PM EST.
  CECILIA BY 1235 PM EST.
  NAZARETH BY 1245 PM EST.

TF
Local storm report, Feb 18, 12:16 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1216 PM EST WED FEB 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             8 NE SCOTTSVILLE        36.83N  86.09W
02/18/2009  E1.75 INCH       ALLEN              KY   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED TO SCOTTSVILLE POLICE NEAR
            BARREN RIVER LAKE ON BAILEYS POINT ROAD

&&

EVENT NUMBER 00312

FOSTER
Local storm report, Feb 18, 12:29 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1229 PM EST WED FEB 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             2 W SUMMER SHADE        36.88N  85.74W
02/18/2009  E1.00 INCH       METCALFE           KY   TRAINED SPOTTER

&&

EVENT NUMBER 00313

FOSTER
Local storm report, Feb 18, 12:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 PM EST WED FEB 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             5 E SCOTTSVILLE         36.75N  86.11W
02/18/2009  E1.75 INCH       ALLEN              KY   TRAINED SPOTTER

            HALFWAY BETWEEN SCOTTSVILLE AND FOUNTAIN RUN ON
            BROWNSFORD ROAD

&&

EVENT NUMBER 00314

FOSTER
Local storm report, Feb 18, 1:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
102 PM EST WED FEB 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             3 SW MT. HERMAN         36.79N  85.82W
02/18/2009  E1.25 INCH       MONROE             KY   TRAINED SPOTTER

&&

EVENT NUMBER 00315

FOSTER
Local storm report, Feb 18, 1:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
112 PM EST WED FEB 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             MARROWBONE              36.82N  85.50W
02/18/2009  E1.00 INCH       CUMBERLAND         KY   CO-OP OBSERVER

&&

EVENT NUMBER 00316

FOSTER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:56 AM ESTSevere Thunderstorm WarningLMKLogan, Simpson34 min
Feb 18, 11:10 AM ESTSevere Thunderstorm WarningLMKAllen, Logan, Simpson, Warren35 min
Feb 18, 11:48 AM ESTSevere Thunderstorm WarningLMKAllen, Barren, Warren42 min
Feb 18, 12:20 PM ESTSevere Thunderstorm WarningLMKAllen, Simpson25 min
Feb 18, 12:26 PM ESTSevere Thunderstorm WarningLMKAdair, Barren, Cumberland, Metcalfe49 min
Feb 18, 12:39 PM ESTSevere Thunderstorm WarningLMKAllen, Barren, Cumberland, Monroe51 min
Feb 18, 12:50 PM ESTSevere Thunderstorm WarningLMKMarion, Nelson, Washington25 min
Feb 18, 12:53 PM ESTTornado WarningLMKClinton, Cumberland, Russell26 min
Feb 18, 1:14 PM ESTSevere Thunderstorm WarningLMKAllen, Clinton, Cumberland, Monroe46 min
Feb 18, 1:33 PM ESTTornado WarningLMKClinton, Cumberland27 min
Feb 18, 1:39 PM ESTSevere Thunderstorm WarningLMKGarrard, Jessamine, Madison21 min
Feb 18, 1:57 PM ESTTornado WarningLMKClinton33 min
Feb 18, 2:04 PM ESTSevere Thunderstorm WarningLMKClark, Madison26 min
Feb 18, 2:53 PM ESTSevere Thunderstorm WarningLMKMadison7 min
Feb 18, 1:10 PM ESTSevere Thunderstorm WarningLMKCrawford, Floyd, Harrison35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.